Chemotherapy-induced peripheral neuropathy

Research output: Contribution to journalArticle

34 Scopus citations

Abstract

Chemotherapy-induced peripheral neuropathy (CIPN) is common in patients receiving anticancer treatment and can affect survivability and long-term quality of life of the patient following treatment. The symptoms of CIPN primarily include abnormal sensory discrimination of touch, vibration, thermal information, and pain. There is currently a paucity of pharmacological agents to prevent or treat CIPN. The lack of efficacious therapeutics is due, at least in part, to an incomplete understanding of the mechanisms by which chemotherapies alter the sensitivity of sensory neurons. Although the clinical presentation of CIPN can be similar with the various classes of chemotherapeutic agents, there are subtle differences, suggesting that each class of drugs might induce neuropathy via different mechanisms. Multiple mechanisms have been proposed to underlie the development and maintenance of neuropathy; however, most pharmacological agents generated from preclinical experiments have failed to alleviate the symptoms of CIPN in the clinic. Further research is necessary to identify the specific mechanisms by which each class of chemotherapeutics induces neuropathy.

Original languageEnglish
Pages (from-to)471-508
Number of pages38
JournalProgress in Molecular Biology and Translational Science
Volume131
DOIs
StatePublished - 2015

Keywords

  • Chemotherapy Mechanisms Neuropathy Pain Peripheral sensory neuron Paclitaxel Vinca alkaloids Oxaliplatin Cisplatin Bortezomib

ASJC Scopus subject areas

  • Molecular Biology
  • Molecular Medicine

Fingerprint Dive into the research topics of 'Chemotherapy-induced peripheral neuropathy'. Together they form a unique fingerprint.

  • Cite this